Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration

Salvatrice Mancuso, Kjær, Poll, Rickenbach, Signe W. Worm, Jens D. Lundgren, Andrew N. Phillips, Stephane De Wit, Matthew Law, Collins, Fontas, Caroline A. Sabin, Wafaa El-Sadr, Krum, Sundström, Rosseau, Torres, Nina Friis-Møller, Sawitz, TorresChristian Pradier, Torres, Petoumenos, Storfer, Sjøl, Peter Reiss, Pezzotti, Ole Kirk, Ian Weller, Neaton, Antonella D'Arminio Monforte, Francois Dabis, Hammer, Rainer Weber, Balestre, Gras

Risultato della ricerca: Article

655 Citazioni (Scopus)

Abstract

Background: Whether nucleoside reverse transcriptase inhibitors increase the risk of myocardial infarction in HIV-infected individuals is unclear. Our aim was to explore whether exposure to such drugs was associated with an excess risk of myocardial infarction in a large, prospective observational cohort of HIV-infected patients. Methods: We used Poisson regression models to quantify the relation between cumulative, recent (currently or within the preceding 6 months), and past use of zidovudine, didanosine, stavudine, lamivudine, and abacavir and development of myocardial infarction in 33 347 patients enrolled in the D:A:D study. We adjusted for cardiovascular risk factors that are unlikely to be affected by antiretroviral therapy, cohort, calendar year, and use of other antiretrovirals. Findings: Over 157 912 person-years, 517 patients had a myocardial infarction. We found no associations between the rate of myocardial infarction and cumulative or recent use of zidovudine, stavudine, or lamivudine. By contrast, recent-but not cumulative-use of abacavir or didanosine was associated with an increased rate of myocardial infarction (compared with those with no recent use of the drugs, relative rate 1·90, 95% CI 1·47-2·45 [p=0·0001] with abacavir and 1·49, 1·14-1·95 [p=0·003] with didanosine); rates were not significantly increased in those who stopped these drugs more than 6 months previously compared with those who had never received these drugs. After adjustment for predicted 10-year risk of coronary heart disease, recent use of both didanosine and abacavir remained associated with increased rates of myocardial infarction (1·49, 1·14-1·95 [p=0·004] with didanosine; 1·89, 1·47-2·45 [p=0·0001] with abacavir). Interpretation: There exists an increased risk of myocardial infarction in patients exposed to abacavir and didanosine within the preceding 6 months. The excess risk does not seem to be explained by underlying established cardiovascular risk factors and was not present beyond 6 months after drug cessation. Funding: HAART Oversight Committee. © 2008 Elsevier Ltd. All rights reserved.
Lingua originaleEnglish
pagine (da-a)1417-1426
Numero di pagine10
RivistaThe Lancet
Volume371
Stato di pubblicazionePublished - 2008

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Entra nei temi di ricerca di 'Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration'. Insieme formano una fingerprint unica.

  • Cita questo

    Mancuso, S., Kjær, Poll, Rickenbach, Worm, S. W., Lundgren, J. D., Phillips, A. N., De Wit, S., Law, M., Collins, Fontas, Sabin, C. A., El-Sadr, W., Krum, Sundström, Rosseau, Torres, Friis-Møller, N., Sawitz, ... Gras (2008). Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multi-cohort collaboration. The Lancet, 371, 1417-1426.